Hail, Sac
- When
- May 7, 8:59 PM CST
- Where
- Sac County, 0.69 mi S of Lytton
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -94.870
A strong push of very warm air moved into the state on the afternoon of the 6th with high temperatures reaching well into the 90s over the west half of the state. Dewpoint readings rose to the low 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong push of very warm air moved into the state on the afternoon of the 6th with high temperatures reaching well into the 90s over the west half of the state. Dewpoint readings rose to the low 60s. The atmosphere became unstable, but was capped through much of the day. By the evening, a cold front began to push into the northwest part of the state. Thunderstorms developed ahead of the front and became severe quite quickly. There was around 3000 J/kg of elevated CAPE available, though the shear was weak with 20 to 30 kts of effective shear. The moisture was relatively limited. Though there was 1.25 inches of precipitable water in the sounding, the low levels were quite dry. Downdraft CAPE was high, with 1200 to 1700 J/kg available and the freezing level was quite high for early May, around 13,000 feet. The available CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 600 J/kg. Thunderstorms developed ahead of the cold front during the evening and produced hail and high winds. Golf ball to two inch diameter hail fell in Calhoun and Sac Counties. Winds gusts to nearly 65 MPH were observed on the back side of the storms in Carroll County in Carroll. As the thunderstorms weakened and collapsed, they produced high winds. An estimated wind gust of 70 MPH tore out a 26 x 48 inch tunnel and a twisted it and a play set was blown over north of Lytton in Calhoun County. The thunderstorms continued to collapse and head northeast. Winds gusted to 77 MPH at the Algona Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 7:34 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 834 PM CDT WED MAY 7 2014 .UPDATE... ISSUED AT 834 PM CDT WED MAY 7 2014 CONVECTION BREAKING OUT ACROSS KS AND NEBRASKA MOVING INTO WESTERN IA NOW. HOPWRF AND HRRR BOTH SUGGEST THAT CONVECTION WILL MAINTAIN OVERNIGHT AS LLJ KICKS IN ACROSS THE REGION. HAVE UPDATED WESTERN AND NORTHERN AREAS TO INCLUDE CHANCE STORMS FOR THE REMAINDER OF THE NIGHT. A FEW OF THE STORMS MAY BE STRONG ACROSS OUR WEST THIS EVENING...WITH ISO SEVERE POSSIBLE. MAY LATER GO CAT POPS ACROSS THE CORRIDOR OF MOST LIKELY OCCURRENCE...WAITING TO SEE HOW LONG THEY HOLD TOGETHER GIVEN SOME REMAINING CAP ALOFT./REV && .SHORT TERM /TONIGHT/... ISSUED AT 352 PM CDT WED MAY 7 2014 WARM FRONT LIFTING THROUGH THE CWA AND CURRENTLY STRETCHING ACROSS THE NORTHERN FEW TIERS OF COUNTIES. FRONT SHOULD CONTINUE TO LIFT NORTHWARD INTO MINNESOTA BY EARLY/MID EVENING. NAM TRIES TO INITIATE SOME ISOLATED STORMS IN VICINITY OF THE FRONT AND NOSE OF THETA-E ADVECTION ALOFT. LATEST MESO PARAMETERS SUGGEST DECENT CAPE...HOWEVER SOUNDINGS AND SPC MESO PAGE HAVE DECENT CINH IN PLACE AS WELL. THEREFORE HAVE KEPT THE FORECAST DRY FOR NOW WITH BETTER CHANCES OF CONVECTION EXPECTED TOWARD MID/LATE EVENING FURTHER NORTH INTO MINNESOTA AS LLJ KICKS IN. FOCUS THEN SHIFTS TOWARD LATE TONIGHT...WITH MOISTURE TRANSPORT AND THETA-E ADVECTION NOSES INTO THE WESTERN CWA. THEREFORE HAVE SOME CHANCE/SLIGHT CHANCE POPS ACROSS THE WESTERN CWA TOWARD 06Z-09Z WITH A LINE OF STORMS EXPECTED TO MOVE IN FROM ERN NE/SE SD LATE TONIGHT. ACTIVITY COULD SPREAD EASTWARD ACROSS THE ENTIRE CWA TOWARD SUNRISE THURSDAY. WITH THE CWA IN THE WARM SECTOR TONIGHT...INCREASING CLOUD COVER AND DEWPOINTS REMAINING AROUND 60...OVERNIGHT TEMPS SHOULD BE QUITE MILD OVERNIGHT ONLY DROPPING INTO 60S ACROSS THE ENTIRE CWA. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ISSUED AT 352 PM CDT WED MAY 7 2014 THE PATTERN WILL REMAIN ACTIVE INTO NEXT WEEK WITH SWLY UPPER LEVEL FLOW TO SOME DEGREE UNTIL LONG WAVE TROUGH PASSAGE EITHER AROUND MON OR TUE. THE PRIMARY CONCERN WILL OBVIOUSLY BE TOMORROW HOWEVER WITH SEVERE WEATHER POTENTIAL. PRECIP WILL MAINLY BE NORTH AND WEST OF IA AT ONSET OF PERIOD /12Z/ ASSOCIATED WITH SYNOPTIC SCALE FORCING BUT CONVECTION MAY BE BRUSHING PORTIONS OF NW IA AS WELL. LOBE OF WEAKER FORCING WILL THEN LIFT INTO IA 18Z-00Z COINCIDENT WITH UPPER LEVEL JET AND AT FIRST GLANCE THIS SHOULD HELP OUR CONVECTIVE POTENTIAL. THERMODYNAMIC VARIABLES ARE SOMEWHAT LESS CONDUCIVE HOWEVER. MLCIN VALUES REMAIN FAIRLY HIGH THROUGHOUT THE DAY AND DO DIMINISH SOMEWHAT LATER IN THE AFTERNOON ALONG AND AHEAD OF THE FRONT...BUT THIS IS ALSO THE SAME TIME THAT THE MLCAPE AXIS LIFTS NORTHWARD INTO MN. THUS THE WINDOW WITH FAVORABLE INSTABILITY PARAMETERS COUPLED WITH ADEQUATE LOW LEVEL CONVERGENCE MAY BE SOMEWHAT SMALL. THE THREAT OF SEVERE WEATHER IS CONDITIONAL AND CERTAINLY THERE WITH DEEP SHEAR PUSHING 50KTS. THIS WOULD FAVOR SUPERCELLS...AT LEAST INITIALLY...HOWEVER THE SHEAR IS ORIENTED CLOSER TO THE FRONT AXIS THAN LINE NORMAL SO CONVECTION MAY EVENTUALLY EVOLVE INTO LINEAR RATHER THAN DISCRETE AND IS SUGGESTED BY SOME OF THE HI RES MODELS. CONVECTION SHOULD WANE OVERNIGHT WITH LOSS OF HEATING AND EVEN DIMINISHED LARGE SCALE FORCING AS IT BEGINS TO SPLIT. THIS SHOULD LEAD INTO FAIR WEATHER AND SEASONAL TEMPERATURES FRI BEFORE A RETURN TO MORE PRECIP CHANCES. ALTHOUGH GREENNESS TRENDS AND RECENT PRECIP MAY REDUCE THE THREAT SOMEWHAT...SOUNDINGS DO DEPICT DEEP MIXING AND A VERY DRY AIRMASS FRIDAY THAT COULD ELEVATE FIRE CONCERNS. RELATIVELY DEEP THERMODYNAMIC AND KINEMATIC FORCING WILL INCREASE LATER SATURDAY AND CONTINUE INTO THE EVENING UNTIL PASSAGE OF THE SURFACE FRONT. MODEL DIFFERENCES THEN BECOME MORE PROBLEMATIC WITH GFS MORE AGGRESSIVE AND ECMWF HOLDING FRONT BACK INTO SERN IA THROUGH MONDAY. THIS LEADS TO A PROLONGER PERIOD WITH POPS FAVORING THE ECMWF...ESPECIALLY SOUTH AND EAST WHERE CONVECTIVE POTENTIAL WOULD BE GREATER AS WELL. EVEN THE SLOWER ECMWF ENDS OUR POPS BY TUE HOWEVER SO THE END OF THE PERIOD SHOULD BE DRY. PERSISTENT AND PROGRESSIVE LONG WAVE TROUGHS THROUGH THE CONUS WILL NOT LEAD TO ANY TEMP EXTREMES INTO NEXT WEEK WITH TEMPS ESSENTIALLY CLOSE TO NORMAL. && .AVIATION...08/00Z ISSUED AT 629 PM CDT WED MAY 7 2014 MAIN CONCERNS THIS PERIOD WILL BE WIND AND THUNDER. VERY ISO SHOWERS POSSIBLE THUNDER DEVELOPING OVER WESTERN AREAS ATTM AND SOME INCREASE IN COVERAGE MAY OCCUR FOR THE NEXT COUPLE OF HOURS...THOUGH CAP IS PRETTY STRONG ACROSS THE REGION. OVER THE NORTH ALONG THE BOUNDARY ADDITIONAL EVE THUNDER POSSIBLE. WINDS REMAIN SOUTH TO SOUTHEAST AND ABOVE 12KTS TONIGHT...INCREASING AGAIN THURSDAY WITH GUST 30KTS AFT 14Z MOST AREAS. THUNDER CHANCES MAY OCCUR AFT 09Z NORTHEAST...BUT SOME UNCERTAINTY REMAINS. MAIN WAVE APPROACHING FROM WEST SHOULD BEGIN TO IMPACT AREA FROM 16-18Z WEST...18Z AND BEYOND EAST HALF THUR. FOR NOW HAVE INCLUDED VCTS SINCE FORCING UNCERTAINTY AND INITIATION TIME DIFFICULT TO PIN DOWN FOR NOW. WILL MONITOR EVENING TRENDS AND UPDATE FOR OVN TRENDS WITH NEXT PACKAGE./REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV SHORT TERM...BEERENDS LONG TERM...SMALL AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 839 PM CDT WED MAY 7 2014 IAZ023-024-033>035-044>047-057>059-070>072-081-082-092-093-090145- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE- BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION- TAYLOR-RINGGOLD- 839 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATER THIS EVENING AND OVERNIGHT. THOUGH SEVERE CHANCES REMAIN LIMITED OVERNIGHT ...AN ISOLATED SEVERE STORM WITH LARGE HAIL AND STRONG WINDS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT. SOME STORMS...ESPECIALLY IN THE AFTERNOON AND EVENING...COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY ACROSS THE NORTHWEST. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORMS. THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS FROM SATURDAY THROUGH TUESDAY. THE POTENTIAL FOR SEVERE STORMS APPEARS LOW AT THIS TIME BUT WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY EVENING BUT IS NOT EXPECTED OVERNIGHT TONIGHT. IAZ004>007-015>017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-090145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA- CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 839 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. AT THIS TIME THE SEVERE THREAT IS MARGINAL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT. SOME STORMS...ESPECIALLY IN THE AFTERNOON AND EVENING...COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY ACROSS THE NORTHWEST. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORMS. THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS FROM SATURDAY THROUGH TUESDAY. THE POTENTIAL FOR SEVERE STORMS APPEARS LOW AT THIS TIME BUT WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY EVENING BUT IS NOT EXPECTED OVERNIGHT TONIGHT. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 903 PM CDT WED MAY 7 2014 IAZ033-044-045-057-080315- SAC-CRAWFORD-CARROLL-AUDUBON- INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...DENISON...CARROLL...AUDUBON... EXIRA 903 PM CDT WED MAY 7 2014 ...LINE OF STRONG THUNDERSTORMS OVER SOUTHWEST AND WESTERN IOWA... A LINE OF STRONG THUNDERSTORMS OVER SOUTHWEST IOWA IS MOVING TO THE NORTH NORTHEAST TOWARD CRAWFORD COUNTY AND MAY AFFECT THE AREA WITHIN THE NEXT HOUR...OR BY ABOUT 10 PM CDT THIS WEDNESDAY EVENING. BRIEF HEAVY RAINFALL...AND POTENTIALLY HAIL AND WIND MAY ACCOMPANY THESE STORMS AS THEY MOVE TO THE NORTHEAST AT 25 MPH. BE ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING. AT THIS TIME THERE ARE NO WATCHES IN EFFECT...BUT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. REV
The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
11 thunderstorm wind, 3 hail. Local standard time, as filed.
A county sheriff reported straight line winds blew the roof off of a shed.
A 26 x 48 tunnel was ripped from the ground and twisted. A playset was blown over. Winds were estimated to be 70 MPH.
Tree branches were blown down.
Large tree limb 2 feet in diameter snapped off and fell on two cars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505380, 505381, 505382, 505384, 505383, 505385, 505386, 505387, 505388, 505389, 505390, 505391, 505392, 505509.